Guidelines published on management of interactions between anti-epileptic and anti-HIV drugs

This article is more than 10 years old. Click here for more recent articles on this topic

Doses adjustments are required when certain antiretrovirals and anti-epileptic drugs are taken together, according to guidelines published in Neurology

The guidelines were developed by a team of investigators who reviewed all the published studies reporting on interactions between anti-HIV and anti-epilepsy therapy. A number of potential interactions requiring adjustment in the dose of either an antiretroviral or anti-epilepsy drug were identified. They also found that over 50% of patients with HIV potentially require therapy with anti-epileptic drugs for the controls of seizures, psychiatric conditions or peripheral neuropathy.

Lead investigators Dr Gretchen Birbeck explained the importance of the guidelines: “Providing guidelines will that help physicians select appropriate therapies for their patients with epilepsy and HIV will ultimately improve patient outcomes and possibly decrease the public health threat of drug-resistant HIV.”

Glossary

epilepsy

A condition where someone tends to have recurrent seizures (fits).

neuropathy

Damage to the nerves.

peripheral neuropathy

Damage to the nerves of the hands and/or feet, causing symptoms ranging from numbness to excruciating pain.

serum

Clear, non-cellular portion of the blood, containing antibodies and other proteins and chemicals.

 

drug interaction

A risky combination of drugs, when drug A interferes with the functioning of drug B. Blood levels of the drug may be lowered or raised, potentially interfering with effectiveness or making side-effects worse. Also known as a drug-drug interaction.

Investigators from the American Academy of Neurology and the International League Against Epilepsy developed the guidelines because of the lack of clarity about the use of the two types of therapy by patients with HIV. The establishment of guidelines is especially important as older anti-epilepsy drugs which have a high risk of interacting with drugs protease inhibitors and NNRTis are widely used in poorer countries. These older drugs are widely used in low- and middle-resource countries where antiretroviral treatment options are often limited.

Anti-epilepsy drugs not only prevent seizures but are also used to treat neuropathy and psychiatric conditions such as bipolar mood disorder. However, the potential number of HIV-positive patients taking anti-epilepsy drugs is currently unknown.

The panel of investigators therefore conducted a literature review to identify all the studies that explored potential interactions between therapies for HIV and epilepsy.

A total of 42 studies met the inclusion criteria. They showed that the majority of HIV-positive patients potentially require treatment with anti-epileptics. The proportion of patients developing seizures was low at between 3% and 6%. However, up to 53% of patients developed symptoms of neuropathy before starting HIV therapy, and as many as 55% of the remaining patients experienced peripheral neuropathy once they initiated antiretroviral treatment.

Several important interactions were identified. However, the studies examining these were often small and included HIV-negative individuals.

For example, a study involving twelve HIV-negative volunteers showed that phenytoin reduced steady-state concentrations of lopinavir/ritonavir (Kaletra) by a third.

An interaction between carbamazepine and efavirenz (Sustiva, also in the combination pill Atripla) was also identified, with levels of the antiretroviral falling by 36%.

Conversely, concentrations of some antiretrovirals were increased by anti-epileptics. For instance, valproic acid was associated with a significant (p < 0.05) increase in the AZT area under the curve.

Antiretrovirals also affected levels of anti-epileptic drugs. Ritonavir-boosted atazanavir (Reyataz) reduced concentrations of lamotrigine by a third and the drug’s half-life by 27%. In addition, Kaletra lowered steady-state levels of phenytoin by 31%.

The authors identified only one study examining the clinical consequences of interactions between antiretrovirals and anti-epileptics. This showed that patients taking both types of therapy were significantly more likely to experience virological failure than patients who were only taking HIV therapy (p = 0.009). A series of case studies also showed concentrations of anti-epileptic drugs changed after therapy with antiretroviral drugs was started.

The investigators make a number of recommendations about dose adjustments:

  • Doses of Kaletra may need to be increased by 50% when taken with phenytoin to maintain blood levels of the protease inhibitor.

  • Doses of AZT may need to be reduced if taken with valproic acid.

  • Individuals taking atazanavir/ritonavir may need to increase dosage of lamotrigine by 50% to maintain serum concentrations of this drug.

They also caution: “Patients may be counselled that it is unclear whether dose adjustment is necessary when other anti-epileptic drugs and antiretrovirals are combined,” adding  “patients may be monitored through pharmacokinetic assessments to ensure efficacy of antiretroviral regimens.”

A down-loadable summary of the guidelines for doctors and patients is available here.

References

Birbeck G et al. Evidence-based guideline: antiepileptic drug selection for people with HIV/AIDS. Neurology, online edition. DOI: 10.1212/WNL.0bo13e31823efcf8, 2012 (click here for the free abstract).